New Mexico, 2016

Hail in New Mexico, September 13, 2016

September 13, 2016 · NWS ABQ · 1 event in 1 county or zone

A powerful supercell thunderstorm that developed over the high plains of eastern New Mexico moved slowly east into De Baca County and produced large hail south of Fort Sumner. Half dollar size hail was reported along State Road 20 south of Fort Sumner along with two inches of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A powerful supercell thunderstorm that developed over the high plains of eastern New Mexico moved slowly east into De Baca County and produced large hail south of Fort Sumner. Half dollar size hail was reported along State Road 20 south of Fort Sumner along with two inches of rainfall. No significant damage was noted from the hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Sep 13, 5:47 PM MST, 4 hours 3 minutes earlier.

Area forecast discussion, Sep 13, 5:47 PM MST, 4 hours 3 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
647 PM MDT TUE SEP 13 2016

.UPDATE...
Quick update to increase precipitation chances across western NM
this evening. Convection across eastern AZ is weakening but
beginning to move into far western NM as of this writing.
Remainder of forecast on track.

33

&&

.PREV DISCUSSION...534 PM MDT TUE SEP 13 2016...
.AVIATION...
00Z TAF CYCLE
VFR conditions prevail outside of isolated showers and storms this
evening, but thunderstorm impacts are possible at KTCC between
01-05z with MVFR conditions likely. MVFR cigs are forecast to
develop late tonight at KTCC and KROW, with some potential for a
brief window of IFR conditions between 11-14z. Another round of
storms forecast Wedesday, with improved chances for impacts at
KSAF, KABQ and KAEG relative to today.

11

&&

.PREV DISCUSSION...324 PM MDT TUE SEP 13 2016...
.SYNOPSIS...
The focus for showers and thunderstorms this evening will be
across northeast and east central New Mexico. Some areas of heavy
rain will be possible. Meanwhile, outflow boundaries from these
storms may push through the gaps of the central mountain chain,
allowing breezy east winds to develop in the Rio Grande Valley.
Thunderstorms will continue to favor eastern New Mexico on
Wednesday and Thursday while western New Mexico slowly dries out.
In fact, low temperatures will become quite chilly across the west
mid to late week. Another front is expected across the east on
Friday which will be the focus for thunderstorm activity.

&&

.DISCUSSION...
Storms have been a bit slow to get going this afternoon, though all
models show the activity becoming more widespread across northeast
and east central NM this evening and overnight as an upper level jet
noses into central NM, and moist easterly upslope flow continues.
Some areas of heavy rain will be possible with PWATs near or just
above an inch. Outflow boundaries still may help what is left of the
cold front push westward through the gaps of the central mountain
chain late tonight, but attm, only breezy conditions at best are
expected in the ABQ metro.

A few storms may linger into the morning hours across the north and
east, but another round of showers and thunderstorms are expected
Wed afternoon. Storms will once again favor areas along and east
of the central mtn chain, and may develop on a moisture gradient
in the vicinity of the central mtn chain. Drier air will shift
into the northwestern half of the CWA on Thursday as an upper
level trough lifts northeastward across the northern Rockies.
Storms will be limited across the north and west, though plenty of
moisture will remain across south central and southeast portion of
the CWA for scattered to numerous storms.

A weak back door front will slide down the plains on Friday which
will be an additional focus for thunderstorms in the afternoon.
Meanwhile, moisture across the west will continue to mix out. Low
dewpoints will make for chilly conditions across the west on both
Thursday night and Friday night.  The cold front on Friday is only
expected to just squeak through the central mountain chain.

All eyes are then on the upper level storms system diving down into
the Great Basin on Saturday. Most models show this system moving
into AZ by late Saturday, which allows moisture to flow northward
into NM, especially eastern NM. However, beyond Saturday, confidence
decreases substantially.  The latest ECMWF has made a radical shift
from the 00Z model run.  The 00Z EC did show this trough slowly move
eastward over NM Sun and Mon. Now, the 12Z EC is cutting off the
system from the main flow and retreating it west-southwest toward,
and perhaps west of, the Baja Sun and Mon. This allows a strong
ridge to develop over NM for Tue before the system returns as a
trough on Wed/Thur. Meanwhile, the GFS remains steady at closing off
the low over southern AZ and keeping it there thru Sun and Mon
before shifting it across NM early Tuesday. The Canadian looks to be
even more progressive than the GFS, though not as progressive as the
previous EC. If the GFS and Canadian are right, Sun and Mon would be
quiet wet, esp central and eastern areas. If the latest EC is
correct, Sun and Mon would have significantly less storm coverage.
Stay tuned and expect the extended forecast to change further.

34

&&

.FIRE WEATHER...
The back door cold front from last night across the east has cooled
high temps and raised min humidity values up nearly 40% compared to
Monday. This moisture will set the stage for a large batch of rain
and storms over northeast NM thru tonight with widespread low clouds
east of the central mt chain. Farther west, additional mid and upper
level moisture working into the area ahead of an approaching trough
is generating storms along the AZ state line. This activity will
move quickly northeast thru early evening and produce gusty outflow
winds to 50 mph and brief rain. Low level easterly flow increasing
overnight will allow for light gap winds to develop in the RGV and
provide a nice surge of moisture toward the west.

Wednesday will be a more active day for central NM as an upper level
trough creeps eastward and low level convergence sets up along the
central mt chain. Storms will move quickly northeast w/ gusty winds
and brief heavy rain. Wednesday night will be similar to tonight
with another round of low clouds, showers, and excellent humidity
recoveries across the east. Thursday will be similar to Wednesday
with the focus for storms along and east of the central mt chain.
Storm motions will be slightly more west to east. Another round of
low clouds, showers, and excellent recoveries is expected Thursday
night in the east. Model precip totals are quite generous for the
southeastern half of NM during this period, providing another uptick
in soil moisture.

The pattern remains active for at least eastern NM as another back
door front shifts south through the plains Friday. The western half
will trend drier as a dry slot ejects northeast over the area ahead
of a deepening upper low into the Great Basin. This will trend low
temps much cooler across the west with lots of 30's both Friday and
Saturday mornings. Moisture sloshing within the RGV each day will
likely result in good recoveries and periodic gap winds.

Guidance is struggling to resolve the overall pattern beyond Friday
however there is potential for a very slow-moving upper low to move
east through NM into Monday. This would allow for a strong uptick
in moisture and storms for many areas east of the Cont Dvd. Not all
guidance shows this scenario so confidence is still quite low.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

33
Hazardous weather outlook, Sep 13, 3:10 AM MST, 18 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 AM MDT TUE SEP 13 2016

NMZ501>540-141200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
410 AM MDT TUE SEP 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS AS WELL AS
LOCALLY HEAVY RAIN THIS AFTERNOON AND EVENING WHICH COULD LEAD TO
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STORMS COULD PRODUCE LOCALLY HEAVY RAIN WHICH COULD LEAD TO
FLOODING WEDNESDAY AND WEDNESDAY NIGHT ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN. SMALL HAIL AND GUSTY WINDS ASSOCIATED WITH STORMS
ARE ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ADVERSE
WEATHER THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG NMWX.

In the hours before

Special weather statement, Sep 13, 9:12 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1012 PM MDT TUE SEP 13 2016

NMZ537-140500-
DE BACA COUNTY-
1012 PM MDT TUE SEP 13 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE BACA COUNTY UNTIL 1100
PM MDT...

AT 1012 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES SOUTHWEST OF FORT SUMNER...MOVING EAST AT 15 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FORT SUMNER.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3425 10457 3445 10453 3454 10409 3414 10418
TIME...MOT...LOC 0412Z 269DEG 12KT 3437 10433

CA

The radar

The Cannon AFB radar (KFDX), 71 km away, was scanning. The volume nearest the first event began at 04:49 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, De Baca

When
September 13, 9:50 PM MST to 10:00 PM MST
Where
De Baca County, 14.51 mi S of Ft Sumner
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.260, -104.240

Half dollar size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 650200.